February 23, 2011
Study confirms osteoporosis drugs pose risk of thigh fractures in women
Older women who take a type of drug called bisphosphonates, which are meant to prevent fractures, face an increased risk of unusual fractures in their thigh bone, according to a large study in the Journal of the American Medical Association. The study underscores the Food and Drug Administration's move last October to add a warning about this risk to the labeling of those drugs, which includealendronate (Fosamax, Fosamax Plus D, and generics),risedronate (Actonel, Actonel with Calcium, Atelvia, and generics), ibandronate (Boniva), and zoledronic acid(Reclast).
We have long warned of this potential risk with bisphosphonate medications, and our previous advice still stands. If you take a bisphosphonate, consider taking a "drug holiday" after five years, but only with your doctor's OK. If you are at high risk of breaking a bone, you may benefit from continuing to take these drugs after five years because they do reduce the risk of certain thigh bone fractures. Or, you might consider switching to another class of osteoporosis medication.
Because these drugs offer only a modest benefit even in people who have osteoporosis, those with “pre-osteoporosis,” or osteopenia, often only need to take nondrug steps—getting the right nutrients and exercising regularly–to strengthen bones and prevent falls.
—Steve Mitchell, associate editor, Consumer Reports Health Best Buy Drugs